Michigan, 2011Damaging Winds in Michigan, September 2, 2011
September 2, 2011 · NWS APX · 2 events in 2 counties and zones
A large area of thunderstorms crossed Central and Northern Lower Michigan, producing severe wind gusts in a few spots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of thunderstorms crossed Central and Northern Lower Michigan, producing severe wind gusts in a few spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 2, 10:59 AM EST, 44 minutes earlier.
Area forecast discussion, Sep 2, 10:59 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1159 AM EDT FRI SEP 2 2011
.SYNOPSIS.../ISSUED AT 439 AM/
TODAY WILL BE HOT AND HUMID...ESPECIALLY FOR AREAS THAT SEE THE MOST
SUNSHINE. A COOL FRONT WILL MOVE INTO THE HEAT AND HUMIDITY...
TRIGGERING SCATTERED THUNDERSTORMS. BEHIND THIS FRONT...TEMPERATURES
WILL RETURN TO NEAR NORMAL SATURDAY...BUT THE FRONT WILL SLOW ITS
SOUTHWARD PROGRESS...AWAITING ANOTHER DISTURBANCE...AND A MUCH
STRONGER COLD FRONT DROPPING OUT OF CANADA. THIS COULD RESULT IN A
RAINY SATURDAY...FOR PARTS OF NORTHERN MICHIGAN. THE STRONGER COLD
FRONT...WILL SLIDE THROUGH SATURDAY NIGHT...WITH THE CORE OF THE
CHILLIEST AIR A ARRIVING LABOR DAY. THIS WILL INDUCE SCATTERED LAKE
EFFECT RAIN SHOWERS.
HALBLAUB
&&
.SHORT TERM.../ISSUED AT 1200 PM/...THIS AFTERNOON
ACTIVE WEATHER THIS AFTERNOON...AT LEAST THROUGH 3PM. H5 RIDGE HAS
BEEN DEPARTING EAST...WHILE STRONG SHORTWAVE IN WISCONSIN RIPS
THROUGH WSW FLOW ALOFT...SUPPORTING A CLUSTER OF SHOWERS AND
THUNDERSTORMS THAT HAVE BEEN PRODUCING SEVERE WINDS ACROSS VARIOUS
LOCALES IN WISCONSIN. LARGE/EXPANSIVE CLOUDS WERE ENGULFING US
FROM THIS COMPLEX FROM WEST TO EAST. THIS PRIOR TO RAPID HEATING
THIS MORNING WITH TEMPERATURES RISING INTO THE MID AND UPPER 80S
IN NRN LOWER AND LOWER 80S IN EASTERN UPPER. MLCAPE VALUES WERE
CLIMBING INTO THE 1000-2000 J/KG RANGE WITHIN AXIS OF
INCREASING/HIGHEST THETA-E. GBR VAD WIND PROFILE SHOWING 55KT AT
H8 AND ADDITIONAL STORMS FIRING WITH COOLING CLOUDS TOPS SOUTH OF
THE MAIN CLUSTER.
HAVE UPDATED FOR DEFINITE CHANCES OF SHOWERS AND STORMS ALONG THE
TRACK OF THIS CLUSTER...FROM FRANKFORT THROUGH GAYLORD AND ALPENA
WITH NUMEROUS SHOWERS/STORMS DEVELOPING SOUTH OF THIS LINE.
TEMPERATURES WILL COOL BACK INTO THE UPPER 70S AND LOWER 80S
WITHIN RAINFALL...AND MANY AREAS HAVE LIKELY ALREADY SEEN THEIR
HIGHS FOR THE DAY.
SEVERE WEATHER THREAT IS REAL...WITH DAMAGING WINDS AS THE PRIMARY
THREAT AND LOCALIZED PONDING OF WATER WITH BRIEF...BUT HEAVY
RAINFALL. LARGE HAIL LESS OF A THREAT.
SMD
&&
.LONG TERM.../ISSUED AT 439 AM/...TONIGHT AND BEYOND
LONGWAVE TROUGH POSITION WILL SHIFT FROM IT/S CURRENT LOCATION OVER
WESTERN NOAM TO THE EAST COAST OF NOAM THIS WEEKEND...WITH THE
CHANGE IN FLOW ALOFT SUGGESTING A NEW /AND MUCH COOLER/ SOURCE
REGION FOR THE AIRMASS OVER MICHIGAN.
THERE IS OVERALL GOOD MODEL AGREEMENT THROUGH THIS PERIOD WITH
GOOD CONFIDENCE ON THE COOL AND UNSETTLED SCENARIO.
MODEL TRENDS INDICATE THAT THE COLD FRONT THAT REACHES NORTHERN
LOWER MICHIGAN LATE FRIDAY WILL STALL DOWNSTATE TONIGHT...AND THIS
SETS THE STAGE FOR ADDITIONAL PRECIPITATION CHANCES TONIGHT THROUGH
SATURDAY. HAVE CONTINUED THE TREND OF BUMPING UP POPS TONIGHT...WITH
CHANCES REACHING THE BRIDGE AND LIKELIES AFTER MIDNIGHT FROM M-55
SOUTH AS NEXT /AND DEEPER/ SHORTWAVE PROVIDES DYNAMIC SUPPORT FOR
ASCENT WHILE LIKELY HELPING BACK THE LOWER LEVEL FLOW SOUTH OF THE
BOUNDARY WITH CONVECTION LIKELY FIRING ALONG IT AND PROPAGATING FROM
WSW TO ENE. RIGHT ENTRANCE REGION DYNAMICS WILL ALSO BE ASSISTING
THE PROCESS IN WHAT MAY BE END UP BEING A RAINIER PERIOD THAN FRIDAY
IN MANY NORTHERN LOWER LOCATIONS. THIS WILL REQUIRE BUMPING UP LOWS
INTO THE LOWER 60S OVER NORTHERN LOWER TONIGHT. HIGHS ON SATURDAY
WILL BE QUESTIONABLE GIVEN TEMPS ALOFT WARM ENOUGH TO SUPPORT LOWER
80S /ESPECIALLY SOUTH/ BUT ENOUGH CLOUD COVER TO MAKE GOING THIS
HIGH UNREASONABLE. WILL PAINT GENERALLY MID 70S ACROSS THE REGION
WITH THE AIRMASS STILL SOMEWHAT STICKY. GIVEN THE NEARBY FRONTAL
LOCATION...WILL HAVE TO WATCH CONVECTIVE POTENTIAL IF THE BOUNDARY
SNEAKS NORTH AT ALL FOR SATURDAY. NOTE THAT THE SPC DAY 2 SLIGHT
RISK JUST GRAZES MY SOUTHERN COUNTIES.
SECONDARY AND MORE SUBSTANTIAL COLD FRONT ARRIVES SATURDAY NIGHT
WITH A ROUND OF SHOWERS STILL LOOKING LIKE A GOOD BET. HAVE CHANGED
WORDING TO SCATTERED WITH THIS PACKAGE...AND MAY NEED TO MOVE POPS
TOWARDS LIKELY IN SUBSEQUENT FORECASTS IF CURRENT TRENDS HOLD GIVEN
THE POTENCY OF THE ARRIVING FRONT.
THE CHANGE TO A COOLER AIRMASS WILL CONTINUE ON SUNDAY BEHIND THE
SECONDARY COLD FRONT. WITH 850 TEMPS FALLING FROM +12C EARLY TO
ABOUT +6C BY DAY/S END...MOIST AND CYCLONIC LOW LEVEL FLOW...FULLY
EXPECT A LAKE ENHANCED RAIN SHOWER EVENT WITH INHERITED SCATTERED
SHOWER WORDING LOOKING VERY GOOD. TEMPS LOOK TO REACH NEAR 70 BUT
WITH THE PRECIP AND GUSTY NORTHWEST WINDS...IT WILL BE FAR FROM WARM
FEELING.
PRECIPITATION WILL BECOME MORE LAKE EFFECT VERSUS LAKE ENHANCED
SUNDAY NIGHT UNDER NORTHERLY FLOW. CLOUD COVER SHOULD KEEP
TEMPERATURES FROM DROPPING TOO FAR...BUT WE/LL STILL LIKELY SEE MOST
LOCATIONS DIP INTO THE UPPER 40S.
SURFACE HIGH PRESSURE ARRIVES ON MONDAY AND SHOULD BRING AN END TO
ANY LINGERING NNE-ERLY FLOW LAKE EFFECT SHOWERS ALONG WITH
INCREASING AMOUNTS OF SUN. NOT REALLY BARBECUE WEATHER FOR LABOR
DAY GIVEN 850 TEMPS NEAR 4C WHICH SUGGESTS IT WILL BE A STRUGGLE TO
REACH MUCH HIGHER THAN THE LOWER 60S.
WILL ADD SOME PATCHY FROST TO INLAND LOCATIONS AND CONTINUE MENTION
IN THE HWO FOR MONDAY NIGHT WITH HIGH PRESSURE PARKED OVERHEAD AND A
DRY AIRMASS INDICATING GOOD RADIATIONAL COOLING POTENTIAL. THE MEX
SHOWS 37F FOR GRAYLING...AND GIVEN THAT THIS AIRMASS IS COOLER THAN
THE ONES OVER THE PAST TWO WEEKS THAT HAVE BROUGHT TEMPERATURES AT
THIS SITE TO 36...SEE NO REASON WHY WE WON/T SEE SOME FROST.
ARNOTT
&&
.MARINE.../ISSUED AT 439 AM/
HAVE HOISTED SMALL CRAFT ADVISORIES ACROSS ALL NEARSHORE AREAS THIS
MORNING GIVEN BREEZY SOUTH TO SOUTHWEST WINDS EXPECTED IN ADVANCE OF
AN APPROACHING COLD FRONT. WINDS ARE SOMEWHAT MARGINAL IN A FEW OF
THE ZONES...BUT GRADIENT IS RATHER IMPRESSIVE AND WINDS OFF THE
GAYLORD RADAR SUGGEST ANY MIXING THIS MORNING COULD BRING A FEW 30KT
GUSTS TO THE SURFACE. WINDS WILL SLACKEN LATE TODAY IN THE VICINITY
OF THE FRONT...SO HAVE ONLY RUN THE ADVISORIES THROUGH 5PM.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON AHEAD OF THE AFOREMENTIONED FRONT. A FEW STRONG TO SEVERE
STORMS ARE POSSIBLE...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT.
WINDS/WAVES WILL LIKELY REMAIN BELOW SMALL CRAFT LEVELS THROUGH
SATURDAY NIGHT BEFORE A SECONDARY COLD FRONT BRINGS A WIND SHIFT TO
NORTHWEST WITH WINDS LIKELY REACHING LEVEL HAZARDOUS TO SMALL CRAFT
ON SUNDAY.
ARNOTT
&&
.AVIATION.../ISSUED AT 704 AM/...VALID FOR 12Z TAFS
BAND OF OVERNIGHT SHOWERS IS PULLING EAST OF THE REGION EARLY THIS
MORNING WITH GUSTY SOUTHWEST WINDS EXPECTED TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT. FIRST THINGS FIRST...THERE IS SOME
RESIDUAL BR AT APN THAT WILL MIX OUT BY 14UTC WITH ALL SITES VFR
FOR THE REMAINDER OF THE MORNING HOURS. ALSO...SOUTHWEST WINDS
AROUND 40KTS /PER 12Z APX RAOB/ AT 2KFT WITH LIGHT SOUTHEAST WINDS
AT APN/PLN SUGGEST CONTINUING LLWS THROUGH 14 UTC WHEN DEVELOPING
MIXING SHOULD WEAKEN THE LOW LEVEL SHEAR LAYER.
THIS AFTERNOON...A COLD FRONT WILL ARRIVE FROM THE NORTH AND WEST.
AT THIS TIME...EXPECT SCATTERED CONVECTION GENERALLY IN THE 20-02Z
TIME FRAME WITH THE BEST CHANCES GENERALLY 21-00Z. CONFIDENCE IS
LOW WITH OCCURRENCE AT ANY ONE TAF SITE SO WILL ONLY CARRY A CB
GROUP FOR THE PERIOD IN THIS TAF PACKAGE. EXPECT SOUTHWEST WINDS
12G20KTS AHEAD OF THE FRONT TODAY. ANY STORMS THAT DO FIRE HAVE
THE POTENTIAL TO BE STRONG TO SEVERE WITH LOCALLY GUSTY WINDS.
TONIGHT...THE FRONT SHIFTS SOUTH OF THE REGION...BUT WILL NOT
CLEAR THE REGION BY MUCH. THIS WILL ALLOW WINDS TO SLACKEN AND
LIKELY SOME BR TO DEVELOP THIS EVENING. AFTER
MIDNIGHT...PRECIPITATION CHANCES WILL INCREASE AS A WAVE ALONG THE
FRONT PUSHES EAST ACROSS SOUTHERN LOWER MICHIGAN. WILL GO AHEAD
AND ADD SHRAS TO THE TVC TAF WITH THIS PACKAGE...WITH FURTHER
NORTHWARD ADJUSTMENT TO APN POSSIBLE. WILL CONTINUE THE MVFR AT
ALL SITES THROUGH 12Z...BUT GUIDANCE IS SUGGESTING THAT IFR IS
POSSIBLE WITH SOME LOW STRATUS DEVELOPMENT. THIS WOULD BE MOST
LIKELY AT TVC WITH THE ARRIVING PRECIPITATION.
ARNOTT
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ323-
341-342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ321-
322.
&&Hazardous weather outlook, Sep 2, 10:10 AM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT FRI SEP 2 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1110 AM EDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS THUNDERSTORMS WILL ARRIVE IN MANISTEE BETWEEN NOON AND 1
PM...THEN PUSH NORTHEAST ACROSS THE GAYLORD AND ALPENA VICINITIES AT
2PM AND 3 PM RESPECTIVELY. A FEW STORMS MAY BECOME SEVERE WITH THE
PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WINDS. THESE AREAS CAN
EXPECT A PERIOD OF BRIEF BUT HEAVY RAINFALL WITH LOCALIZED PONDING
OF WATER. LARGE HAIL IS A THREAT...BUT TO A LESSER DEGREE.
THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS THIS AFTERNOON ON
LAKE MICHIGAN BEACHES OF NORTHERN LAKE MICHIGAN...ESPECIALLY ALONG
US-2 WEST OF THE MACKINAC BRIDGE.
THE CHANCE FOR THUNDERSTORMS CONTINUES INTO TONIGHT. THESE STORMS
ARE CURRENTLY NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SATURDAY.
THERE IS THE POTENTIAL FOR FROST ACROSS INLAND PORTIONS OF
NORTHERN MICHIGAN MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
ARNOTT
Thunderstorm Wind, Manistee
- When
- September 2, 11:43 AM EST
- Where
- Manistee County, 0.27 mi S of Manistee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 44.246, -86.319
Trees and power lines were downed in the city of Manistee.
Thunderstorm Wind, Wexford
- When
- September 2, 12:01 PM EST
- Where
- Wexford County, 1.7 mi SE of Baxter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 44.480, -85.500
Trees were downed northwest of Manton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339368, 339369.